Antibiotic Acne Treatment May Increase Risk Of Upper Respiratory Tract Infections
Acne vulgaris (acne vulgaris) is one of the conditions in which prolonged use of antibiotics is considered adequate and the standard of treatment. Topical administration of erythromycin and clindamycin or oral minocycline, doxycycline or tetracycline is often used in the treatment of acne.
The objective of a retrospective cohort study by D.J. Margolis et al. (United States), it has been determined whether prolonged use of antibiotics during acne treatment has resulted in an increased incidence of upper respiratory tract infections (URTs). The study included patient data available in the General Practice Research Database (London, United Kingdom) for the period from 1987 to 2002.
Out of 118,496 patients (aged 15 to 35), 84,977 (71.7%) received topical or oral antibiotic therapy (tetracyclines, erythromycin or clindamycin) for acne and 33,519 (28.3%) did not receive antibacterial drugs. During the first year of observation, at least one episode of upper respiratory tract infection was detected in 18,281 (15.4%) patients. A 2.15-fold increase in the risk of developing UDT infections was noted (95% confidence interval 2.05–2.23; P less than 0.001) during the first year of observation in people with received antibiotic therapy compared to those who did not. Further analysis showed that this effect was not the result of higher medical appeal due to patients' increased concerns about their own health and, apparently, was due to long-term use of antibiotics.
The results are likely to be the subject of much discussion, in particular given the growing concern of health professionals and the general population about the use of antibiotics in general, and can have a significant impact on practices. existing acne treatment. However, the practical relevance of the data obtained requires further study.